Pennsylvania, 2017

Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017

May 28 to 29, 2017 · NWS PBZ · 18 events in 5 counties and zones

Showers and thunderstorms, some of which where severe, developed in a rather unstable environment with modest shear, in the afternoon and evening of the 28th. Focus for storms was along a warm front, where slow moving/training cells produced heavy rain approaching 3 inches in several areas in the vicinity of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, some of which where severe, developed in a rather unstable environment with modest shear, in the afternoon and evening of the 28th. Focus for storms was along a warm front, where slow moving/training cells produced heavy rain approaching 3 inches in several areas in the vicinity of Interstate 80. Flash Flooding was reported in Venango and Clarion counties in Pennsylvania, with additional flooding reported overnight in Indiana county as another round of storms approached with the nearing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 1:44 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 28, 1:44 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
244 PM EDT Sun May 28 2017

.SYNOPSIS...
Showers and thunderstorms are expected through tonight with low
pressure and a crossing front. Weak high pressure will keep Memorial
Day mostly dry with seasonable temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some mainly scattered showers and storms have formed ahead of
the advancing warm front across SW PA and down into the WV/MD
ridges. Hi-res models have been consistent in continuing this
development, as well as forming additional storms in generally
uncapped warm sector. Highest PoPs initially will remain
generally east of a PIT/MGW line along the warm front. Slow
storm movement still may produce heavy rain totals, especially
along the ridges where storms could become tied to the terrain,
so the Flash Flood Watch will continue. A few scattered severe
storms remain possible as well, as deeper shear tries to move in
from the southwest in tandem with instability.

Cold frontal passage occurs between roughly 04Z and 12Z, with
another round of showers and a few storms accompanying it. At
this time, do not expect this rainfall to exacerbate any late
afternoon/evening flooding, but this will still need to be
monitored. Only a few isolated showers will remain along the
ridges by sunrise. Temperatures remain above seasonal levels
tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
After lingering showers exit early, mostly dry weather is
expected on Monday as high pressure arrives. A shortwave will
skim the region to our north Monday night and Tuesday, bringing
another front across the region that should provide some
scattered showers. Held off on thunder for Tuesday for now as
models disagree on stability, however steepening lapse rates may
allow for it. Precipitation coverage will wane behind the
boundary Tuesday night. Fairly seasonable temperatures are
expected.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The Great Lakes/northeast CONUS trough will remain through the
end of the week, with periodic shower chances from shortwaves
moving through the flow. By next weekend, the upper pattern
becomes more zonal, and a frontal boundary could stall out
somewhere near or in our region. This boundary could provide
more focused rainfall chances, but its placement remains in
question. Temperatures will remain near or just a few degrees
below normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 17Z, isolated MVFR ceilings remain, but should scatter
out quickly. Afternoon thunderstorms should develop and remain
over eastern portions of the forecast area. While this should
generally keep conditions dry at ZZV and probably HLG, all other
terminals will have the potential for thunderstorms. Did not
have enough confidence in exactly where axis of precipitation
will develop to go with prevailing TSRA at this time.

As thunderstorms decrease in coverage this evening, a cold
front will move in from the west, bringing a round of
precipitation to all sites and a shift in wind direction from
southerly to westerly. While VFR conditions are expected
through the first half of the TAF period outside of any
showers/thunderstorms, widespread MVFR/IFR conditions should
develop for a few hours behind the front around sunrise.
However, by mid morning ceilings should scatter out, yielding a
return to VFR conditions.

.Outlook...
Restrictions are possible Tue/Wed with an upper trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
     031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ021-
     509>514.

&&
Hazardous weather outlook, May 28, 10:21 AM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1121 AM EDT Sun May 28 2017

MDZ001-PAZ021-029-031-073>076-WVZ021-509>514-291530-
Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1121 AM EDT Sun May 28 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, a few thunderstorms could become severe during the afternoon
and evening, with large hail and damaging wind gusts as the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-023-
WVZ001>004-012-291530-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Armstrong-Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
1121 AM EDT Sun May 28 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms could become severe during the afternoon and
evening, with large hail and damaging wind gusts as the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 28, 2:49 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
349 PM EDT SUN MAY 28 2017

PAZ007-008-282015-
Venango-Mercer-
349 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO COUNTIES...

At 349 PM EDT, a strong thunderstorm was located 10 miles southwest
of Sugarcreek, or 10 miles southwest of Franklin, moving northeast at
15 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Franklin...                       Sugarcreek...
Seneca...                         Polk...
Kennerdell...                     Utica...
Cranberry Township...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4121 7994 4129 8005 4152 7994 4137 7969
TIME...MOT...LOC 1949Z 219DEG 12KT 4129 7997

The radar

The Pittsburgh radar (KPBZ), 96 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 thunderstorm wind, 4 heavy rain, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Clarion

When
May 28, 3:04 PM EST
Where
Clarion County, 0.52 mi E of Knox
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -79.540

Thunderstorm Wind, Clarion

When
May 28, 3:20 PM EST
Where
Clarion County, 0.52 mi E of Shippenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.250, -79.460

Emergency Manager reported multiple trees down around the city of Shippenville.

Hail, Venango

When
May 28, 3:34 PM EST
Where
Venango County, 0.86 mi SW of Nickleville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.270, -79.680

Hail, Clarion

When
May 28, 3:45 PM EST
Where
Clarion County, 1.25 mi WSW of Paint Mills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.240, -79.420

Thunderstorm Wind, Clarion

When
May 28, 3:45 PM EST
Where
Clarion County, 0.86 mi SW of Clarion Parker Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.210, -79.380

Emergency manager reported multiple trees down around the city of Clarion.

Thunderstorm Wind, Clarion

When
May 28, 3:49 PM EST
Where
Clarion County, 0.86 mi SW of Clarion Parker Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.210, -79.380

State official reported many trees and wires down.

Thunderstorm Wind, Clarion

When
May 28, 3:58 PM EST
Where
Clarion County, 0.52 mi E of Strattanville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.200, -79.320

Trained spotter reported minor damage to house siding.

Flash Flood, Clarion

When
May 28, 4:25 PM EST to 5:45 PM EST
Where
Clarion County, 1.34 mi NE of Clarion Co Arpt to 0.63 mi WNW of Paint Mills
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.243, -79.431

Emergency manager reported fast moving water. Several roads north of Clarion were flooded. Route 322 was closed from the intersection at Route 66 to Liberty Street in Clarion Boro. Also, Toby Hill Bridge was closed due to flash flooding.

Flash Flood, Venango

When
May 28, 4:55 PM EST to 5:30 PM EST
Where
Venango County, 3.49 mi N of Hannasville to 1.14 mi NE of Dempseytown
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.531, -79.954

Local 911 reported several roads closed due to flash flooding around Cooperstown including Route 427, Route 428, and parts of Route 322 toward the Mercer county line.

Heavy Rain, Clarion

When
May 28, 5:29 PM EST
Where
Clarion County, 0.52 mi E of Knox
Reported by
Trained Spotter
Coordinates
41.230, -79.540

Heavy Rain, Jefferson

When
May 28, 6:15 PM EST
Where
Jefferson County, 0.69 mi S of Brookville
Reported by
Trained Spotter
Coordinates
41.160, -79.080

Flood, Clarion

When
May 28, 6:17 PM EST to 8:30 PM EST
Where
Clarion County, 0.86 mi SW of Clarion Parker Arpt to 0.74 mi W of Clarion
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.210, -79.380

State official reported Route 322 and North 5th street were closed due to flooding.

Heavy Rain, Clarion

When
May 28, 7:48 PM EST
Where
Clarion County, 0.52 mi E of Shippenville
Reported by
Trained Spotter
Coordinates
41.250, -79.460

Flood, Mercer

When
May 28, 8:19 PM EST to 11:00 PM EST
Where
Mercer County, 0.49 mi NW of Greenville to 1.93 mi ESE of Henlein
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.424, -80.388

Emergency manager reported many roads closed around the city of Greenville due to high water. Some debris was scattered across several roads.

Heavy Rain, Clarion

When
May 28, 10:42 PM EST
Where
Clarion County, 0.87 mi SE of Frogtown
Reported by
Trained Spotter
Coordinates
41.110, -79.310

Trained spotter reported as a storm total.

Flood, Indiana

When
May 29, 1:31 AM EST to 10:00 AM EST
Where
Indiana County, 1.35 mi ENE of Cherry Tree to 2.19 mi ESE of Cherry Tree
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
40.736, -78.806

State official reported flooding of several roads in Cherry Tree including Front Stree, State Route 580, and US 219.

Flood, Indiana

When
May 29, 2:48 AM EST to 10:00 AM EST
Where
Indiana County, 1.46 mi WNW of Wandin Jct to 1.03 mi NNE of Wandin Jct
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.691, -78.993

State official reported that Wandin Road and State Route 286 were flooding in Green Township.

Flood, Indiana

When
May 29, 7:38 AM EST to 10:00 AM EST
Where
Indiana County, 1.77 mi W of Savan to 2.65 mi W of Savan
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
40.823, -79.034

State official reported roads around and including US 199 flooded. Also, a vehicle was stranded on West Creek Road in North Mahoning Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704920, 704928, 704921, 704922, 704929, 704930, 704931, 704933, 704932, 704923, 704925, 704935, 704926, 704936, 704927, 704937, 704938, 704939.